Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 49, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 7, 2023, 6:33 PM CDT for McDonough County, Warren County, Illinois. It was in force for 25 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 6:33 PM CDT (23:33 UTC)
- Expired
- May 7, 2023, 6:58 PM CDT
- In force
- 25 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties McDonough County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:34 PM CDT | HAIL 2.5 | 3 S Swan Creek, IL | REPORT FROM MPING: TENNIS BALL (2.50 IN.). |
| May 7, 6:34 PM CDT | HAIL 2.5 | 3 S Swan Creek, IL | REPORT FROM MPING: TENNIS BALL (2.50 IN.). |
| May 7, 6:34 PM CDT | HAIL 2.5 | 3 S Swan Creek, IL | REPORT FROM MPING: TENNIS BALL (2.50 IN.). |
| May 7, 6:34 PM CDT | HAIL 2.5 | 3 S Swan Creek, IL | REPORT FROM MPING: TENNIS BALL (2.50 IN.). |
| May 7, 6:48 PM CDT | HAIL 1.5 | 2 N Bushnell, IL | DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
| May 7, 6:48 PM CDT | HAIL 1.5 | 2 N Bushnell, IL | DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
| May 7, 6:48 PM CDT | HAIL 1.5 | 2 N Bushnell, IL | DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
| May 7, 6:49 PM CDT | HAIL 1.75 | 3 Sw Prairie City, IL | |
| May 7, 6:49 PM CDT | HAIL 1.75 | 3 Sw Prairie City, IL | |
| May 7, 6:49 PM CDT | HAIL 1.75 | 3 Sw Prairie City, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
699
WFUS53 KDVN 072333
TORDVN
ILC109-187-080015-
/O.NEW.KDVN.TO.W.0049.230507T2333Z-230508T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
633 PM CDT Sun May 7 2023
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southeastern Warren County in west central Illinois...
Northeastern McDonough County in west central Illinois...
* Until 715 PM CDT.
* At 633 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Swan Creek, or 9 miles north of Macomb, moving
east at 25 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Scottsburg around 640 PM CDT.
Little Swan Lake and Walnut Grove around 645 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Bushnell, Prairie City Airport and Prairie City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4058 9074 4070 9069 4070 9045 4050 9045
TIME...MOT...LOC 2333Z 278DEG 22KT 4061 9066
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Speck2 follow-up statements
613
WWUS53 KDVN 072344
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
644 PM CDT Sun May 7 2023
ILC109-187-080015-
/O.CON.KDVN.TO.W.0049.000000T0000Z-230508T0015Z/
Warren IL-McDonough IL-
644 PM CDT Sun May 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN WARREN AND NORTHEASTERN MCDONOUGH COUNTIES...
At 644 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Walnut Grove, or 10 miles northeast of Macomb,
moving east at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Bushnell, Prairie City and Prairie City Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4057 9069 4070 9065 4070 9045 4050 9045
TIME...MOT...LOC 2344Z 278DEG 22KT 4060 9057
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Speck686
WWUS53 KDVN 072358
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
658 PM CDT Sun May 7 2023
ILC109-187-080007-
/O.CAN.KDVN.TO.W.0049.000000T0000Z-230508T0015Z/
Warren IL-McDonough IL-
658 PM CDT Sun May 7 2023
...THE TORNADO WARNING FOR SOUTHEASTERN WARREN AND NORTHEASTERN
MCDONOUGH COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Illinois.
LAT...LON 4057 9069 4070 9065 4070 9045 4050 9045
TIME...MOT...LOC 2356Z 278DEG 22KT 4059 9046
$$
SpeckWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 7, 6:31 PM CDT, 2 minutes earlier.
Area forecast discussion, May 7, 6:31 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 631 PM CDT Sun May 7 2023 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 225 PM CDT Sun May 7 2023 Stationary frontal boundary lies across se NE to se IA to ne IL. Temps were in the 80s south of the front with dewpoints in the 60s. Moline has already broke the record for today (see climate section below). SPC mesoanalysis shows tremendous energy available with SBCAPES of 5000 J/kg across southern IA with the CAPE gradient along I-80. Bulk shear was very strong at 55-60 kt across IA with SRH of 200 m2/s2. Giant hail parameters were also in place, so this is a volatile atmosphere to say the least! && .SHORT TERM...(This evening through Monday) Issued at 225 PM CDT Sun May 7 2023 Enhanced risk (level 3 of 5) for severe storms this evening and overnight. Main risks are damaging winds greater than 75 mph, giant hail (hen egg size or larger) and tornadoes. Heavy rain and possible flash flooding are also a threat. CAM's develops scattered supercells this evening then followed by a classic severe bow echo sweeping across much of the cwa overnight. If this pans out then 80+ mph winds are possible after midnight. With numerous thunderstorms forming in this juicy airmass (PWAT's 1.50 inches) heavy rainfall and possible flash flooding are also on the table. This is one of those times be on alert even during the wee hours of the morning! Monday: A cold front arrives pushing the thunderstorm threat eventually east and southward and the severe threat has been pushed south of the dvn cwa. It will be cooler with highs in the upper 60s north to upper 70s south. .LONG TERM...(Monday night through Sunday) Issued at 225 PM CDT Sun May 7 2023 1) Warm week ahead with thunderstorm chances returning again late in the week into next weekend. Tuesday through Sunday: Persistent deep trough in the Rockies with a zonal to southwest flow aloft will keep our area in a warm regime with daily highs in the 70s to lower 80s. Thunderstorm chances return late in the week into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 625 PM CDT Sun May 7 2023 Storm clusters will continue advancing southeastward and likely to impact MLI and BRL next few hours with MVFR to IFR conditions and potential for large hail and wind gusts 40-50+ kts. In wake of storms a period of gusty east northeast winds to 40 kts are possible, with conditions returning to VFR. Overnight, additional showers and storms are likely with MVFR to IFR conditions. A severe threat is possible, mainly for winds 40-50+ kts. The precipitation should wind down early Monday, with lower clouds and MVFR to possibly IFR ceilings lingering until a cold frontal passage occurs late morning through afternoon. This will bring a shift to gusty northwest winds and allow ceilings to lift to VFR by late in the period. && .CLIMATE... Issued at 106 PM CDT Sun May 7 2023 Record High Temperatures for Sunday May 7, 2023 Burlington 88 1934 Cedar Rapids 98 1896 Dubuque 91 1896+ Moline 88 1965+ && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...McClure CLIMATE...Haase
Hazardous weather outlook, May 7, 11:48 AM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1148 AM CDT Sun May 7 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1148 AM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has an Enhanced risk, or level 3 out of 5, for severe thunderstorms this evening and overnight across much of the outlook area. The main threats are tornadoes, damaging winds in excess of 75 MPH and golf ball size hail or larger. There is an additional threat for heavy rainfall and the potential for flash flooding with a slight or level 2 risk of excessive rainfall. The Mississippi River continues to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a chance for thunderstorms on Monday and again late next week. However, the risk for severe storms is low. The Mississippi River will continue to experience flooding during the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and overnight. Haase
In the hours before
Local storm report, May 7, 6:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 1 W SWAN CREEK 40.67N 90.67W
05/07/2023 M0.25 INCH WARREN IL TRAINED SPOTTER
&&
GROSSLocal storm report, May 7, 6:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL OLLIE 41.20N 92.10W
05/07/2023 M1.00 INCH KEOKUK IA PUBLIC
&&
GROSSLocal storm report, May 7, 6:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG BRIGHTON 41.17N 91.82W
05/07/2023 WASHINGTON IA TRAINED SPOTTER
12 INCH DIAMETER TREE BLOWN DOWN. TIME
ESTIMATED.
&&Local storm report, May 7, 6:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL WASHINGTON 41.30N 91.69W
05/07/2023 E1.00 INCH WASHINGTON IA TRAINED SPOTTER
&&
GROSSLocal storm report, May 7, 6:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
628 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 1 SSW WASHINGTON 41.28N 91.70W
05/07/2023 E1.00 INCH WASHINGTON IA TRAINED SPOTTER
&&Local storm report, May 7, 6:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 1 W SIGOURNEY 41.34N 92.22W
05/07/2023 M1.25 INCH KEOKUK IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:38 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 34 min |
| May 6, 9:53 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 52 min |
| May 6, 10:11 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough | 49 min |
| May 6, 10:29 PM CDT | Severe Thunderstorm Warning | DVN | McDonough, Warren | 46 min |
| May 7, 12:47 AM CDT | Severe Thunderstorm Warning | DVN | Mercer | 28 min |
| May 7, 1:10 AM CDT | Severe Thunderstorm Warning | DVN | Mercer, Warren | 35 min |
| May 7, 1:48 AM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough | 27 min |
| May 7, 2:16 AM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 44 min |
| May 7, 3:44 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 46 min |
| May 7, 4:26 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 22 min |
| May 7, 4:32 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson | 43 min |
| May 7, 5:10 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough | 33 min |
| May 7, 5:42 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 48 min |
| May 7, 5:49 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 56 min |
| May 7, 5:50 PM CDT | Tornado Warning | DVN | Rock Island | 14 min |
| May 7, 6:01 PM CDT | Tornado Warning | DVN | Henderson, McDonough, Warren | 33 min |
| May 7, 6:07 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Rock Island, Whiteside | 38 min |
| May 7, 6:25 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Mercer | 35 min |
| May 7, 6:36 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Henry, Mercer, Rock Island, Warren | 39 min |
| May 7, 6:41 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Carroll, Henry, Rock Island, Whiteside | 49 min |
| May 7, 6:46 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 44 min |
| May 7, 6:52 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Mercer, Warren | 38 min |
Nearby
Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.